High-yield toxicology: essential facts for the critical care boards

Reilly, Eugene F. and Stawicki, S. Peter (2008) High-yield toxicology: essential facts for the critical care boards. OPUS 12 Scientist, 2 (1). pp. 33-38. ISSN 1940-8633

Full text available as:

PDF (Portable Document Format) - Requires Adobe Acrobat Reader or other PDF viewer.
355 Kb

Abstract

Key points: (a) It is imperative that critical care practitioners are familiar with the most commonly encountered types of poisoning and toxicity – early recognition and appropriate intervention are crucial when approaching patients affected by toxins and poisons; (b) Acetaminophen toxicity has four distinct stages, predictable toxicity within 4 to 24 hours of exposure, and can be treated with N-acetylcysteine administration; (c) Anticholinergic toxicity is associated with characteristic signs and symptoms, including hyperthermia, dry skin, flushing, mydriasis and delirium; (d) Cyanide poisoning can be rapidly fatal – early recognition and treatment with thiosulfate, hydroxycobalamin, or amyl nitrate are essential; (e) Digitalis toxicity is associated with either increased drug level or increased sensitivity to the drug, and can produce a variety of symptoms (mostly non-specific) – cardiac arrhythmias constitute the most common cause of mortality; (f) Lithium toxicity can result in severe neurologic and cardiovascular symptoms – dialysis may be indicated in cases of severe toxicity or concurrent renal failure; (g) Organophosphate poisoning is characterized by muscarinic side effects, nicotinic side effects and central nervous system toxicity – muscarinic symptoms seen in acute organophosphate poisoning can be remembered by the use of the mnemonic DUMBELS (defecation, urination, miosis, bronchorrhea, bronchospasm, bradycardia, emesis, lacrimation, and salivation).

EPrint Type:Article
Additional Information:Citation: Reilly EF, Stawicki SP. ICU CORNER. High-yield toxicology: Essential facts for the critical care boards. OPUS 12 Scientist 2008;2(1):33-38.
Uncontrolled Keywords:Intensive care board review, In-Training Exam, Review, Acetaminophen, Cyanide, Digitalis, Lithium, Organophosphate poisoning, Anticholinergic toxicity, Poisoning, Toxicity, Exposure, Diagnosis and treatment
Subjects:Disorders of Environmental Origin > Poisoning > Neurotoxicity Syndromes
Disorders of Environmental Origin > Poisoning > Drug Toxicity
-Journal Repositories > OPUS 12 Scientist
Investigative Techniques > Toxicity Tests
Disorders of Environmental Origin > Poisoning > Hepatitis, Toxic
Plants > Plants, Toxic
Therapeutics > Patient Care
Health Services Administration > Patient Care Management
Health Care Facilities, Manpower, and Services > Health Facilities
Disorders of Environmental Origin > Poisoning > Overdose
ID Code:2834
Deposited By:Dr S. Peter Stawicki
Deposited On:29 April 2008

Archive Staff Only: edit this record